Georgia, 2003

Damaging Wind in Georgia, July 17, 2003

July 17, 2003 · NWS CHS · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 17, 1:00 PM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 17, 1:00 PM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
200 PM EDT THU JUL 17 2003

.SHORT TERM...SCATTERED TSTMS ARE DVLPG ACROSS INLAND AREAS THIS
AFTN IN AN AREA OF ENHANCED SFC MOISTURE CONVG. MID-LVL WNDS AND
THERMODYNAMIC PROFILES SUGGEST THE RISK FOR FLASH FLOODING AND ISOLD
PULSE SVR TSTMS WL CONT INTO THROUGH MIDNGT BEFORE ACTIVITY
GRADUALLY DIES OFF WITH THE LOSS OF INSOLATION. FINALIZED FIRST
PERIOD POPS WL BE HEAVILY INFLUENCED BY RADAR TRENDS/COVERAGE AT
PRESS TIME. THE MID/UPR-LVL SHEAR AXIS AND BEST THETA-E RIDGING
PUSHES S TMRW AS SOMEWHAT DRIER AIR FILTERS IN FM THE NW. THIS WOULD
SHIFT THE BEST CHANCES FOR PRECIP INTO THE GA ZONES WITH THE
POTENTIAL FOR SCATTERED ACTIVITY AS OUTFLOW AND THE AFTN SEA BREEZE
HELP TO FOCUS ACTIVITY SIMILAR TO TDA. WL GO WITH 20 POPS NRN ZONES
LYRD TO 40 POPS ACROSS THE SRN ZONES. LOOKS LIKE ANOTHER DECENT SHOT
FOR PRECIP SAT AND SUN AFTNS ACROSS THE ENTIRE AREA AS A WK...SLOW
MOVING FNT/SFC TROF IS FCST TO MOVE INTO THE SC MIDLANDS WITH WK
SHEARED VORTICITY CROSSING AREA. TEMPS NR NORMAL THROUGH THE PERIOD.

.LONG TERM...A LONG WAVE PATTERN SHIFT IS FCST BY MANY OF THE MEDIUM
RANGE MODELS TO OCCUR DURING THE LTR PORTIONS OF THE FCST PERIOD AS
A SERIES OF STRONG MID-LATITUDE DISTURBANCES HELP TO CARVE OUT OUT A
RATHER LARGE LONG-WAVE TROF ACROSS MUCH OF THE ERN CONUS. THIS WL
RESULT IN A SERIES OF CDFNTS TRYING TO PENETRATE INTO THE SE STATES.
HAVE LOW CONFIDENCE ON ANY OF THESE MAKING IT THIS FAR S WITH MUCH
OF THE RGN LIKELY TO BE INFLUENCED BY A LARGE WRD EXTENSION OF THE
BERMUDA HIGH. WL CONT TO KEEP TEMPS NEAR SEASONAL NORMS WITH A
CHANCE OF MAINLY DIURNAL SHOWERS AND TSTMS. THANKS TO ALL WFOS FOR
GREAT COLLABORATION THIS AFTN.

.MARINE...ATLANTIC RIDGE IN CONTROL AND A FRONT/TROUGH OR TWO
WASHING OUT JUST TO OUR NORTHWEST THROUGH EARLY NEXT WEEK. PRESSURE
GRADIENT RATHER WEAK. EXPECTING LITTLE CHANGE THROUGH THE PERIOD
WITH SOUTH TO SOUTHWEST FLOW CONTINUING. NO FLAGS.

.PRELIMINARY POINT TEMPS/POPS...
CHS  74 91 74 90 / 50 20 20 40
SAV  73 92 72 91 / 50 40 40 40
CHL  76 87 77 86 / 50 20 20 40
NBC  74 91 74 90 / 50 30 30 40
RBW  72 92 72 91 / 50 40 40 40
MHP  72 92 72 92 / 50 30 30 40

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.

77/09
Hazardous weather outlook, Jul 17, 10:55 AM EST, 4 hours 35 minutes before
AMZ330-350-352-354-370-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-171800-

HAZARDOUS WEATHER OUTLOOK...UPDATED FOR RIP CURRENT RISK
NATIONAL WEATHER SERVICE CHARLESTON SC
1155 AM EDT THU JUL 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.RIP CURRENTS...THERE IS A MODERATE RISK FOR RIP CURRENTS THIS
AFTERNOON ALONG THE BEACHES OF SOUTH COASTAL SOUTH CAROLINA. REFER
TO THE LATEST SURF ZONE FORECAST AND MARINE WEATHER STATEMENT FOR
ADDITIONAL INFORMATION.

.RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE SANTEE RIVER AT
JAMESTOWN...AND THE SAVANNAH RIVER AT CLYO AND AT BURTONS FERRY.
HOWEVER...RIVER LEVELS AT BURTONS FERRY WILL CONTINUE TO FALL...AND
MAY DROP BELOW FLOOD STAGE LATE TODAY OR TONIGHT. PLEASE REFER TO
THE LATEST RIVER FLOOD STATEMENTS AND WARNINGS FOR MORE SPECIFIC
INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
.RIVER FLOODING...RIVER FLOOD WARNINGS WILL REMAIN IN EFFECT FOR THE
SANTEE RIVER AT JAMESTOWN...AND THE SAVANNAH RIVER AT CLYO. PLEASE
REFER TO THE LATEST RIVER FLOOD STATEMENTS AND WARNINGS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jul 17, 2:44 PM EST, 46 minutes before
GAZ087-172015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
344 PM EDT THU JUL 17 2003

...STRONG THUNDERSTORMS WILL IMPACT JENKINS COUNTY THROUGH 415 PM
EDT...

AT 344 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ABOUT 12 MILES SOUTHWEST
OF MILLEN...MOVING NORTHEAST AT 20 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND HERNDON...THRIFT...
ROGERS...FOUR POINTS...BUTTS...BIRDSVILLE ...EMMALANE... MILLEN
...SCARBORO AND PERKINS THROUGH 415 PM EDT.

LOCALIZED WIND GUSTS TO 45 MPH AND HAIL TO 1/2 INCH ARE LIKELY
WITH THESE THUNDERSTORMS IN ADDITION TO EXCESSIVE CLOUD TO GROUND
LIGHTNING STRIKES.

24

The radar

The Charleston,SC radar (KCLX), 73 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bulloch

When
July 17, 3:30 PM EST to 3:35 PM EST
Where
Bulloch County, Statesboro
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
32.450, -81.783

Thunderstorm winds knocked down power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373550.